PMR and Bone Density and Medications

Posted by virginiaj @virginiaj, Aug 10, 2021

I just had a Dexascan and my bone density has decreased over the last 2 years. To date, I have tried to avoid the medications, but may have to take a med. I’m wondering who has taken a Med (like a biphosphonate)? What are results and have you had any side effects?

Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.

I'm in the same situation and just started alendronate – so have nothing to report yet. You may want to follow discussions in the Bone, Joint, and Muscle Group as many with osteoporosis post there.

REPLY

I have osteoporosis proven by my last dexascan and have had my first yearly infusion. I had a reaction the first night of fever, chills and aching all over. Gone after one day and no problems since ( that was in June of this year).

REPLY

@ch1cks and @virginiaj, as @tsc mentioned, there are quite a few discussions related to bone density, osteoporosis and treatments in the Bones, Joints & Muscles group here: https://connect.mayoclinic.org/group/arthritis-and-joint-conditions-268850/

Is your concern about bone density related to PMR specifically or aging or other?

REPLY
@colleenyoung

@ch1cks and @virginiaj, as @tsc mentioned, there are quite a few discussions related to bone density, osteoporosis and treatments in the Bones, Joints & Muscles group here: https://connect.mayoclinic.org/group/arthritis-and-joint-conditions-268850/

Is your concern about bone density related to PMR specifically or aging or other?

Jump to this post

This is my 3rd bout of PMR. Currently bout started November 2019. My latest Dexascan shows decreasing bone density (still in osteopenia range). My IM doc feels that prednisone puts me at higher risk and wants me to make an appointment and probably start a medication. So far, I have tried to do calcium, Vit, D, weight-bearing exercise and have resisted adding a med. I did go to the Bones, Joints and Muscles group. Now I know risks associated with the meds I didn’t know before, so am even more concerned. I think it is a hard balancing of risk of fracture versus risk of med side effects.

REPLY
@virginiaj

This is my 3rd bout of PMR. Currently bout started November 2019. My latest Dexascan shows decreasing bone density (still in osteopenia range). My IM doc feels that prednisone puts me at higher risk and wants me to make an appointment and probably start a medication. So far, I have tried to do calcium, Vit, D, weight-bearing exercise and have resisted adding a med. I did go to the Bones, Joints and Muscles group. Now I know risks associated with the meds I didn’t know before, so am even more concerned. I think it is a hard balancing of risk of fracture versus risk of med side effects.

Jump to this post

It is hard balancing benefits vs risks. Remember that people who take medications and do not suffer from side effects tend not to post in online forums. My mom for example has taken Prolia for years and only experienced the benefits. I hope that reading the potential risks as well as some of the suggestions regarding lifestyle changes/approaches and supplements have give you information to form questions to ask your doctor to make an informed decision that's right for you.

Keep me posted, please. I'd like to hear what you decide.

REPLY

I want to bring @ncgal into this conversation too as she also has osteopenia and PMR.

REPLY

I have been diagnosed with both PMR and osteoporosis. My rheumatologist advised me to take the prolia shot even though I was in the midst of a severe flare of PMR. It has now been three months since I had the first prolia treatment and I have not experienced any side effects. Thanks to prednisone, the PMR has mostly resolved and my labs are normal again. In three months time I have gone from 15 mg. daily to 1 mg. and even while tapering the prednisone, I have continued to improve and feel better. I am a 75 year old woman and weigh 100 pounds. My first bout of PMR occurred thirteen years ago, in 2008, and resolved completely within six months. The second flare began in January of 2021 after I received the first dose of the Pfizer vaccine for Covid-19. After the second dose, I was unable to function until I saw a rheumatologist who prescribed prednisone, which gave me almost immediate relief.

REPLY

I was prescribed Fosomax for osteopenia. I started it February 5th. It is taken once a week. I took it on Saturday mornings, followed all guidelines, actually sat upright for an hour, no food or beverage. February 5th, no problem, February 12th, felt mild right eye discomfort the next day, but felt it was dry air. February 19th, took 3rd dose, woke up Sunday at 2 AM with significant pain in my right eye, light sensitivity, eyelid swelling. I was able to cut pain with Tylenol. I was able to see my ophthalmologist Monday, diagnosed with iritis and scleritis and am using a steroid eye drop for 2 weeks and will not take anymore Fosomax. Interestingly, this was not listed as a side-effect on the Walgreen handout, but did find it on the inner drug insert with very fine print and did find information about it on the internet including a JAMA article describing 3 women with my exact symptoms 2-3 weeks after starting the drug. Apparently, this is a very rare side effect and only the fact that it is a once-a-week med and the side effects started one day after taking it (2nd and 3rd dose) led to discovery.

REPLY

I was diagnosed with PMR August '21. My Rheumatologist thought that I should go on Fosomax since I had osteopenia and one hip was close to osteoporosis. I have not had side effects from it except for one possible experience. I know that Fosomax can cause femur ( thigh bone) fractures. I was walking and had a sudden severe pain in the front of my right thigh, unlike anything I have ever had before. I immediately thought of the Fosomax. I thought I would try continuing my walk before going into panic and the pain gradually subsided.

REPLY
Please sign in or register to post a reply.